Hypos – what to do when they happen
STOP what you are doing – ignoring a hypo won't make it go away.
Tell people you are with what is happening.
Eat or drink something sugary, such as glucose tablets or a sugary drink, such as fruit juice or an ordinary (non-diet) fizzy drink. This will raise your blood glucose level – the following are good snacks to treat a mild hypo:
- glucose tablets
- cola or lemonade (not diet)
- sweets; eg jelly babies.
Some people need to follow this with a small snack like fruit, or biscuits, or a small bowl of cereal, or your next meal, if it is due, to make sure you don't have another hypo. Your nurse will let you know whether you need to or not.
Exact amounts will vary depending on your age. Talk to your doctor or nurse.
Sit down and relax.
After 10–15 minutes, check your blood glucose levels again. If your blood glucose level hasn't come up enough, repeat the sugary food.
Check your blood glucose level again 10–15 minutes after that.
Note: Changes to some sugary drinks and foods
If you usually have a sugary drink or food such as sweets when you’re feeling hypo, check the label as some drinks and foods will soon contain less sugar. This means that you are likely to need more to treat a hypo or might not be able to treat your hypo as well. To find out why this is happening and what it means for you, go to 'Soft drinks industry levy: frequently asked questions'.
For those of you that use Lucozade Energy Original as your hypo product of choice, please be aware that from April 2017, it will contain 50 per cent less sugar, so it is likely you will have to drink more to treat your hypo. For a period of time, there will be both old and new stock of Lucozade on sale, so check the label before you buy. Your diabetes healthcare team can help you to adjust the amount of hypo treatment needed. Find out more about the changes to Lucozade drinks.
Make sure people know it might happen
In case you have a hypo, it's wise to think ahead and tell people around you:
That your blood glucose level might go low – maybe show them this page
Why you sometimes need a sugary drink or glucose tablets
What your particular hypo symptoms are so they know what to look out for
That you may be irritable or tearful during a hypo
What to do if you have a severe hypo. If you become unconscious they must never try to give you food and drink by mouth – this could cause you to choke. If possible, they should place you in the recovery position (on your side with your head tilted back) and phone an ambulance.
If you don't treat it, a hypo will get worse and you could eventually become unconscious. Make sure people know what to do if this happens (see above).
In most cases, even if you become unconscious, your body will slowly respond by naturally increasing blood glucose levels and you'll eventually come round. It's only rarely – for example, after a lot of alcohol or a large overdose of insulin, or if you no longer get your warning signs – that having a hypo can be more serious.
Treating a severe hypo
Your parents (and sometimes other people who look after you) will be trained to use an injection called glucagon if you do go unconscious. If you ever do have to be given the injection, you probably won’t remember anything about it. But it can give you a headache and make you feel sick, and you might need to go to the hospital to make sure you’re OK.
Check your ID
Having an identity card, bracelet or necklace is good just in case you become disorientated or unconscious where people don't know you have diabetes.
Your hypo stories
I was too embarrassed to wear my identity necklace. One day I was trying to get home and I wandered past a pub, well out of it. The police arrived and thought I was drunk and disorderly and then one of them noticed, luckily, that I didn't smell of alcohol. So they took me to the hospital. By that time my blood glucose level was very, very low. Later I realised that, had I been wearing my tag, they would have known so much quicker. – Andy, 19